Washington, 2015

Heavy Snow in Washington, December 4 to 6, 2015

December 4 to 6, 2015 · NWS OTX · 13 events in 4 counties and zones

A pacific storm system spread heavy snow over the North Central and Northeast mountains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A pacific storm system spread heavy snow over the North Central and Northeast mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 4, 4:06 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 4, 4:06 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
406 AM PST FRI DEC 4 2015

.SYNOPSIS...
A series of systems will impact the Inland Northwest through the
week and into the weekend. Lingering showers will be in place
today with light snow possible in the mountains. The pattern will
remain active with multiple chances of rain and snow through the
weekend into next week. Moderate to heavy snow will be possible in
the mountains, and moderate rain will be possible for the
lowlands.

&&

.DISCUSSION...

...POSSIBLE MODERATE TO HEAVY SNOW CASCADES...METHOW VALLEY AND
NORTHERN MOUNTAINS THIS WEEKEND...
...HYDROLOGICAL CONCERNS FOR EARLY TO MIDDLE NEXT WEEK...

This morning: One last band of organized snow will come across the
Cascades between 5-8AM bringing the potential for a quick bursts
of moderate snow mainly along the Crest and mountain passes before
lighter hit or miss showers return for the afternoon. Winter Storm
Warnings were extended to account for this band. We are also
seeing areas of dense fog sloshing around the Basin between
Ephrata and Moses Lake. CAMS along the interstate look to be in
good shape at this hour but motorists should be prepared for
changing conditions between Vantage and Ritzville. Temperatures in
these locations are also near freezing which could result in some
areas of black ice, especially along untreated surfaces.

Today and tonight: An upper-level trof will migrate across the region
keeping the threat for showers across most mountain locations and
extending into eastern reaches of the Columbia Basin. Little to no
precipitation is expected in the lee of the Cascades. This
morning's satellite reveals a broad trof expanding from Wrn MT to
130 W with several embedded disturbances within its core. The
trof's core contains 500mb temperatures close to -29C which will
help destabilize the air mass. Meanwhile, forcing along a pair of
embedded disturbances and increasing upslope W/SW winds will
provide sufficient lift to keep a threat for showers in the
eastern mountains and along the Cascade Crest through this
evening. 20-30 kts of westerly flow at 700 mb will help to shadow
the lee of the Cascades but shouldn't be strong enough to keep the
far eastern Basin dry. Snow levels will be around 3000 feet on
average once the cooler air mass shifts inland this afternoon.
Snow accumulations will be reserved to the mountains with the
potential for 2 to 4 inches. Mountain passes will have the
potential for slick conditions and light snow accumulations with
low to moderate impacts.

Showers will wind down this evening as the trof continues east and
the upper levels warm 7C and drier air arrives in the 700-500mb
layer. This clearing will allow for temperatures to cool near
freezing in most locations and potential for developing fog. The
only caveat will be if stratus exist which will keep temperatures
a bit warmer and also retard fog development. /sb

Saturday though Sunday Night.... Starting out early Saturday
morning with a ridge of high pressure with axis over eastern
Nevada and extending north over Idaho. To the west over the
eastern Pacific is a very large area of low pressure centered
nearly 900 miles west of Vancouver Island and a nearly constant
fetch of moisture pointed toward the Pac NW coast. At the surface,
high pressure is centered over southeastern Idaho and nosing
northward into the panhandle.

With these features in place, the Inland Northwest will be
transitioning out of a brief break from the weather and back into
an active regime through the remainder of the weekend. Moisture
begins to arrive over the Cascades Saturday morning spreading snow
to the east slopes once again. The latest model runs have slowed
down by 6 to 12 hours the onset of the heavier precipitation...so
really had to back off on QPF and snow totals from the inherited
forecast until later Saturday afternoon. While delayed, there is
still a good slug of moisture that moves through over the weekend.
The heaviest precipitation over the east slopes of the Cascades
looks to be late Saturday and early Sunday.

We've been tossing around the idea of another Winter Storm Watch
and may have to punt that decision to the day shift after .....
“one more model run”.

The other highlights Saturday will include patch fog and stratus
for much of the Moses Lake area and Columbia Basin. Given low
temperatures hovering near or just below freezing, I went ahead
and included the possibility of light freezing drizzle in this
area.

The other change to the inherited forecast is the delay in
precipitation making it to northeastern WA, Spokane area, and
Idaho panhandle. This delay will be a welcome break from what will
end up being a very wet and relatively warm week. At this point,
the best chance of rain will be later in the weekend for these
areas mentioned with the passage of a ill-defined shortwave
sometime Sunday. Snow levels will remain high enough that not
anticipating any travel concerns...besides the passes. /AB

Sunday night through Friday: An active and wet storm track will be
aimed at the pacific Northwest bringing several moist frontal
systems through the region. This will result in copious amounts
of precipitation over a several day period and potential for
hydrological concerns. The pattern will mainly support rain in the
valleys and snow in the mountains with snow levels wavering
between 3000-6000 feet. This is good news for ski resorts and
building the mountain snow pack but the combination of snow melt
in the lower elevations and inches of rain could result in some
flooding. Exact details are still sketchy so stay tuned. Several
of the systems will also be capable of delivering windy
conditions. Monday and Wednesday stand out as the windiest days
but details will be fine tuned as the timing becomes clearer. /sb

&&

.AVIATION...
12Z TAFS: A trof of low pressure will track through the forecast
area over the next 24 hours. Two waves embedded within the trof
will bring the potential for shower activtity. The first wave is
currently crossing into Idaho with the second nearing the Cascades
and set to cross the aviation area 15-22Z. A moist boundary layer
will support the idea of MVFR or lower stratus between Spokane and
CdA and combination of stratus and fog around Ephrata, Moses Lake,
and Wenatchee. Light winds do not favor restrictions in Pullman or
Lewiston but this will be monitored closely. Uncertainty increases
Fri aftn on the degree ceilings will raise and effeciently break
out. If the stratus holds, stratus will be the main impacts after
09z Sat but if the stratus breaks up, dense fog will be possible.
/sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        40  30  39  34  40  35 /  40  20  20  30  60  30
Coeur d'Alene  40  31  41  35  39  34 /  70  30  20  20  60  50
Pullman        41  30  40  36  41  35 /  70  20  10  20  60  20
Lewiston       47  31  44  41  45  36 /  60  20  10  10  70  30
Colville       38  33  37  33  39  34 /  30  30  40  60  60  60
Sandpoint      40  32  38  33  37  34 /  60  40  30  30  60  60
Kellogg        37  29  36  32  37  32 /  70  40  20  10  80  50
Moses Lake     42  29  38  35  42  35 /  10  10  40  70  60  20
Wenatchee      39  29  36  34  38  33 /  10  10  60  70  70  50
Omak           36  30  36  35  38  34 /  10  10  70  90  80  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Storm Warning until 6 AM PST early this morning for East
     Slopes Northern Cascades.

&&
Hazardous weather outlook, Dec 4, 6:37 AM PST, 23 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
637 AM PST FRI DEC 4 2015

WAZ038-041>044-051445-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
637 AM PST FRI DEC 4 2015

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Snow showers will fall along the Cascade Crest today bringing the
potential for an additional 1 to 3 inches. Mountain passes may be
slick and snow covered at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is moderate to high confidence for another heavy snow event
in the North Cascades possibly extending into the Okanogan Highlands.
Light to moderate snow is possible in the lower elevations
stretching along the Highway 97 corridor between Oroville and
Wenatchee and Waterville Plateau however confidence is much lower
due to uncertainty with exact snow levels and precipitation type.

A mild and very moist jet stream will be aimed into the Pacific
Northwest through much of next week bringing the potential for
heavy wet mountain snow...moderate valley rain...gusty winds and
mild temperatures. The chance for river rises and rock slides will
be increasing by the end of next week.

IDZ001>004-026-027-WAZ031>037-051445-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
636 AM PST FRI DEC 4 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A mild and very moist jet stream will be aimed into the Pacific
Northwest through much of next week bringing the potential for
heavy wet mountain snow...moderate valley rain...gusty winds and
mild temperatures. The chance for river rises and rock slides
will be increasing by the end of next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 4, 7:00 AM PST to December 5, 9:34 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Mesonet

The Trinity SNOWTEL at elevation 2930 feet MSL reported 12 inches of snow with 1.4 inches liquid near Trinity, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 4, 7:00 AM PST to December 5, 10:18 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Utility Company

A utility company reported 10 inches of snow 4 miles southeast of Pershastin, WA. The utility company reported power outages from down lines.

Heavy Snow, East Slopes Northern Cascades

When
December 4, 7:00 AM PST to December 5, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 7 inches of snow 4 miles west northwest of Winthrop, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 4, 8:00 AM PST to December 5, 8:57 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 10 inches of snow 6 miles southwest of Twisp, WA.

Heavy Snow, Waterville Plateau

When
December 4, 10:00 AM PST to December 5, 7:21 PM PST
Where
Waterville Plateau forecast zone
Reported by
Public
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A member of the public reported 12 inches of snow at Waterville, WA on Facebook.

Heavy Snow, East Slopes Northern Cascades

When
December 4, 11:00 AM PST to December 5, 8:15 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public reported 9 inches of snow at Mazama, WA as a post on Facebook.

Heavy Snow, Waterville Plateau

When
December 5, 7:00 AM PST to December 6, 12:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Trained Spotter
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow 8 miles east of Chelan, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 5, 7:00 AM PST to December 6, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A trained spotter reported 10.5 inches of snow 12 miles northwest of Entiat, WA.

Heavy Snow, Wenatchee Area

When
December 5, 7:00 AM PST to December 6, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A trained spotter reported 4.8 inches of snow 5 miles south of Wenatchee, WA.

Heavy Snow, Okanogan Highlands

When
December 5, 7:00 AM PST to December 6, 7:45 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained spotter reported 4.8 inches of snow 4 miles west of Boyds, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 5, 7:00 AM PST to December 6, 7:45 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public reported 14 inches of snow accumulation in Carlton, WA. The heavy snow brought some tree branches down and caused some power outages.

Heavy Snow, East Slopes Northern Cascades

When
December 5, 7:00 AM PST to December 6, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A Coop observer in Holden Village, WA reported 15.8 inches of snow.

Heavy Snow, Okanogan Highlands

When
December 5, 10:00 AM PST to December 6, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A trained spotter reported 4.8 inches of snow 10 miles northwest of Kettle Falls, WA.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603736, 603737, 603738, 603734, 603731, 603732, 603729, 603740, 603741, 603742, 603743, 603744, 603739.